Tennessee, 2025Flash Flood and Damaging Wind in Tennessee, August 8, 2025
August 8, 2025 · NWS MEG · 2 events in 2 counties and zones
The remnants of a weak mesoscale convective vortex (MCV) propagated south over the Mississippi River in the early afternoon hours. The lift from the MCV combined with instability and increasing tropical moisture, resulted in a few showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of a weak mesoscale convective vortex (MCV) propagated south over the Mississippi River in the early afternoon hours. The lift from the MCV combined with instability and increasing tropical moisture, resulted in a few showers and thunderstorms. Coverage was isolated. The increasing moisture fueled torrential downpours over urbanized areas, leading to a quick flash flooding threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 8, 11:42 AM CST, 2 hours 1 minute earlier. Its key messages:
- Updated at 1241 PM CDT Fri Aug 8 2025
- A warming trend will continue through the weekend with afternoon highs in the low to mid 90s.
- Rain chances remain low (up to 30 percent) this weekend, but increase through next week. By Monday, daily precipitation chances will be 40 to 50 percent through the end of the week.
Area forecast discussion, Aug 8, 11:42 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
1242 PM CDT Fri Aug 8 2025
...New DISCUSSION, AVIATION, FIRE WEATHER...
.KEY MESSAGES...
Updated at 1241 PM CDT Fri Aug 8 2025
- A warming trend will continue through the weekend with afternoon
highs in the low to mid 90s.
- Rain chances remain low (up to 30 percent) this weekend, but
increase through next week. By Monday, daily precipitation
chances will be 40 to 50 percent through the end of the week.
&&
.DISCUSSION...
(This afternoon through next Thursday)
Issued at 1241 PM CDT Fri Aug 8 2025
Morning visible satellite reveals another quiet morning across the
region with a few overnight showers having dissipated. In the
meantime, high pressure continues to build as upper height rises
occur behind the weak trough that has moved to our east over the
last few days. As such, temperatures have already risen and highs
are anticipated to be in the 90s area-wide starting this
afternoon. With increasing temperatures, surface theta e will also
begin rising as tropical moisture remains throughout the region
allowing diurnal showers to return. Although CAMs aren't very
confident on rain this afternoon, morning upper air profiles from
surrounding regions already show > 1000 J/kg of MUCAPE which will
only grow through the day. Additionally, a weak remnant MCV is
propagating south over the Mississippi River, which could be an
additional focus point for deeper convection this afternoon.
Regardless, a few showers or thunderstorms appear likely this
afternoon across Tennessee and northeast Mississippi, diminishing
in strength after sunset.
Highs will stay in the 90s this weekend as ridging persists or
even strengthens into next week. Although upper moisture has
continued to be lacking, daily showers have managed to develop
through the week. PoPs may be underdone for tomorrow afternoon
but high forecast uncertainty precludes an increase in PoPs at
this time. NBM guidance has been trending towards higher PoPs,
bringing 30% to portions of northeast Mississippi, a significant
uptrend from 24 hours ago. This trend is seen moving forward
through the forecast as well with upwards of 50% across north
Mississippi Monday and Tuesday. The primary driver of this
increasing likelihood in precipitation is an increase in upper
moisture as ridging builds to our east, allow for moisture
advection from lower latitudes. Therefore, next week is looking
wetter with daily showers and storms across the majority of the
region starting Monday.
As precipitation chances increase next week, temperatures are
still forecast to stay in the mid 90s. Heat indices remain around
100 F through the period with isolated areas reaching 105 F. Some
uncertainty still exists within the temperature forecast with
higher rain chances, which could mute high temperatures in some
areas. Therefore, heat headlines do not appear likely at this time
across the Mid-South, but temperatures will still be seasonably
warm and uncomfortable through the end of the period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Fri Aug 8 2025
A Meso Convective Vortex (MCV) or small upper level low pressure
system, currently near KHKA, will continue to travel south along
the Mississippi River this afternoon. -SHRAs and -TSRAs will
develop along the eastern edge and could impact MEM (30% chance)
through mid afternoon. SHRAs and TSRAs will continue to affect MKL
in the short term as well.
After sundown, showers and storms will end and VFR conditions
will prevail with light southerly winds.
AC3
&&
.FIRE WEATHER...
Issued at 1241 PM CDT Fri Aug 8 2025
No fire weather concerns this period as light 20ft winds and MinRH
values around 50 percent persist for at least the next 7 days.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...JAB
AVIATION...AC3
In the hours before
Special weather statement, Aug 8, 1:34 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
234 PM CDT Fri Aug 8 2025
MSZ002-003-TNZ089-090-082000-
Marshall MS-Benton MS-Hardeman TN-Fayette TN-
234 PM CDT Fri Aug 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL...
NORTHWESTERN BENTON...SOUTHEASTERN FAYETTE AND SOUTHWESTERN HARDEMAN
COUNTIES THROUGH 300 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lagrange, or 18 miles southwest of Bolivar, moving southwest at 15
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lamar, Lagrange, Michigan City, Slayden, Rossville, Moscow,
Williston, Grand Junction, La Grange, Saulsbury, Hudsonville, Early
Grove, Hays Crossing, Pattersonville, Forty Five, and Ghost River
State Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3523 8926 3506 8908 3483 8936 3504 8958
TIME...MOT...LOC 1934Z 048DEG 11KT 3509 8926
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
AC3Thunderstorm Wind, Fayette
- When
- August 8, 1:43 PM CST to 1:48 PM CST
- Where
- Fayette County, 4.18 mi N of La Grange
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 35.110, -89.210
Several trees down at Ames Plantation.
Flash Flood, Shelby
- When
- August 8, 3:30 PM CST to 4:30 PM CST
- Where
- Shelby County, 0.89 mi NE of Memphis to 0.59 mi NE of Memphis
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.140, -90.010
Several locations in Midtown Memphis had water over the road, impeding traffic. Lemaster Street and the Crosstown area were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, August 8, 20251 death · 1 event
- Tornadoes and Damaging Winds in North Dakota, August 8, 2025EF1 · 30 events
- Tornado and Flood in Florida, August 8, 2025$50,000 · EF0 · 2 events
- Damaging Winds and Lightning Strike in Minnesota, August 8, 2025$20,000 · 55 kt wind · 16 events
- Heat in Texas, August 8 to 9, 202521 events
- Damaging Winds in South Dakota, August 8, 202561 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 8, 202514 events
- Tornado and Damaging Winds in Minnesota, August 8, 2025EF0 · 13 events
- Excessive Heat and Heat in Iowa, August 8, 20259 events
- Hail and Damaging Winds in Minnesota, August 8 to 9, 20251 in hail · 9 events
- Flash Flooding in Georgia, August 8, 20257 events
- Heat in Arkansas, August 8 to 9, 20256 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289526, 1289525.